Michigan, 2009Wildfire in Michigan, May 20 to 26, 2009
May 20 to 26, 2009 · NWS MQT · 2 events in 2 counties and zones
A warm frontal passage on the 20th pushed record heat and very dry conditions across Upper Michigan. This warm front combined with wind gusts up to 50 mph to spark two large wildfires in the afternoon across Marquette and Baraga Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm frontal passage on the 20th pushed record heat and very dry conditions across Upper Michigan. This warm front combined with wind gusts up to 50 mph to spark two large wildfires in the afternoon across Marquette and Baraga Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 20, 12:50 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, May 20, 12:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
150 PM EDT WED MAY 20 2009
UPDATED AVIATION DISCUSSION FOR 18Z TAF ISSUANCE
.UPDATE... (ISSUED AT 1043 AM EDT)
998MB LOW PRESSURE CURRENTLY EXISTS JUST NORTH OF ABERDEEN SOUTH
DAKOTA...WITH A WARM FRONT EXTENDING EAST TO ALONG THE NORTHERN
UPPER MICHIGAN SHORELINE. TEMPERATURES HAVE BEEN RISING FAST SOUTH
OF THE FRONT...THANKS TO MOSTLY SUNNY SKIES AND VERY WARM TEMPS JUST
ABOVE THE SURFACE (850MB TEMP AT GRB AT 18C...AT MPX IT WAS 21C).
AREAS AWAY FROM LAKE MICHIGAN...AND A FEW SITES ALONG THE WESTERN
U.P. SHORELINE...ARE ALREADY UP INTO THE MID 70S. MADE SOME QUICK
ADJUSTMENTS TO HOURLY TEMPERATURES TO ACCOUNT FOR THE FASTER RISE
THIS MORNING. THERE IS SOME CIRRUS UPSTREAM OVER SOUTHERN MN AND NW
WI...NOTED ON BOTH VISIBLE AND WATER VAPOR IMAGERY...BEING PRODUCED
BY A SHRTWV MOVING THROUGH ERN SOUTH DAKOTA. HOWEVER...THIS MOISTURE
AND CIRRUS DECK SEEM TO BE DISSIPATING AS THEY PROGRESS EASTWARD
INTO RIDGING ALOFT CENTERED OVER UPPER MICHIGAN. THEREFORE NOT
ANTICIPATING THE CIRRUS TO BE MUCH OF A FACTOR FOR TEMPS TODAY...AND
SUNNY TO MOSTLY SUNNY SKIES SHOULD CONTINUE. GOING HIGHS LOOK
REASONABLE AT THE MOMENT. REGARDING DEWPOINTS...VALUES HAVE RISEN
THIS MORNING UP TO AROUND 50. THE RISE IS TYPICAL FROM A CLIMATOLOGY
PERSPECTIVE...AND CLIMATOLOGY SAYS THAT DEWPOINTS WILL FALL THIS
AFTERNOON AS MIXING BRINGS DOWN DRIER AIR ALOFT TO THE SFC. 12Z GRB
SOUNDING SHOWS THE DRY AIR WELL WITH A 900MB DEWPOINT OF -2C. HAVE
CONTINUED WITH THE GOING MINIMUM FORECAST DEWPOINTS THAT SHOW SOME
UPPER 30S READINGS POSSIBLE BY 21Z...BUT GIVEN THE GRB SOUNDING...
WOULD NOT BE SURPRISED IF READINGS DROP LOWER. NEXT ISSUE IS WINDS.
12Z GRB AND MPX SOUNDINGS SHOWED 50-55 KT AT 2000-5000 FT OFF THE
SFC...REFLECTING THE LOW LEVEL JET THAT DEVELOPED OVERNIGHT. 06Z
GFS/NAM DID NOT HAVE TOO BAD OF HANDLE ON THE WINDS...THEREFORE
LOOKING AT FORECAST SOUNDINGS THIS AFTN...MOMENTUM TRANSPORT THROUGH
MIXING SHOULD YIELD SOME GUSTS TO NEAR 40 KT. GUSTS HAVE ALREADY
REACHED 30 MPH IN MANY AREAS. THE STRONGEST WINDS ARE OF COURSE IN
THE DEEPEST MIXING AREAS...OVER THE WESTERN HALF OF THE U.P. AND THE
SW DOWNSLOPE AREAS OF THE EASTERN U.P.. FOR THESE AREAS AND AFTER
COORDINATION WITH GRB...ISSUED A WIND ADVISORY. NO NEED FOR A HIGH
WIND WARNING AS MIXING OF THE LOW LEVEL JET DIMINISHES THE WINDS
SOMEWHAT. DID HAVE THE ADVISORY GO THROUGH THE EVENING AS IT MAY
TAKE A WHILE FOR MIXING TO STOP...AS SUGGESTED BY NAM FORECAST
SOUNDINGS.
&&
.SYNOPSIS... (ISSUED AT 430 AM EDT)
WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW TROFS OVER SE CANADA AND
SW CANADA AND A MID/UPPER LEVEL ANTICYCLONE OVER THE MID MISSISSIPPI
VALLEY. SW FLOW AROUND THE ANTICYCLONE THRU THE PLAINS HAS
TRANSPORTED HOT AIR NE TOWARD THE UPPER MISSISSIPPI VALLEY WHERE
HIGH TEMPS YESTERDAY WERE IN THE MID/UPPER 90S AS CLOSE AS SOUTHERN
MN. EVEN AT THIS HR (08Z)...TEMPS HAVE ONLY FALLEN BACK TO THE UPPER
60S/LWR 70S IN THAT AREA. AT THE SFC...WARM FRONT RUNS FROM JUST S
OF KDLH TO JUST N OF KIWD TO NEAR KGRB. FRONT ACTUALLY SHOWS UP
QUITE WELL IN SATELLITE IMAGERY. EARLIER IN THE EVENING...FRONT WAS
NEARLY STATIONARY...BUT A STEADY NWD MOVEMENT HAVE BEEN OCCURRING
FOR THE LAST SEVERAL HRS. TEMP RISE AFTER FROPA HAS BEEN DRAMATIC IN
NW WI WHERE SOME OBS HAVE SHOWN JUMPS OF 25 DEGREES IN 1HR (UPPER
30S/40S TO 60S/LWR70S). N OF THE SFC WARM FRONT...ELEVATED SCT TSRA
DEVELOPED DURING THE NIGHT FROM THE MN ARROWHEAD ESE ACROSS LAKE
SUPERIOR...INCLUDING THE KEWEENAW. SOME OF THE STORMS WERE NO DOUBT
PRODUCING SOME HAIL. ACTIVITY HAS BEEN SHIFTING N WITH STEADILY
ADVANCING WARM FRONT.
&&
.DISCUSSION... (ISSUED AT 430 AM EDT)
INTERESTING DAY SHAPING UP TODAY WITH REGARDS TO JUST HOW HOT...
WINDY AND DRY IT WILL GET. ALL WILL DEPEND ON HOW DEEP THE MIXED
LAYER BECOMES. MID/UPPER 90S OBSVERED IN SRN MN YESTERDAY SUGGEST
INHERITED HIGH TEMPS FOR TODAY PROBABLY NEED TO BE BUMPED UP SOME.
850MB THERMAL RIDGE WILL SHIFT OVER THE UPPER LAKES TODAY UNDER SW
FLOW...THOUGH NAM/GFS INDICATE 850MB TEMPS DROPPING FROM MORNING
READINGS OF 20C DOWN TO 15-18C BY EVENING. UPON EXAMINATION OF MODEL
FCST SOUNDINGS...WONDER IF MODELS ARE FAILING TO MIX HIGH ENOUGH
TODAY. MODELS ONLY INDICATE MIXING TO AROUND 850MB. AS DRY AS THE
SOUNDINGS ARE IN THE LOW/MID LEVELS AND WITH HIGH AFTN SUN ANGLE
(WERE ONLY 4 WEEKS FROM PEAK OF THE YEAR) AND WITH LACK OF MUCH
EVAPOTRANSPIRATION YET...HAVE TO BELIEVE MIXED LAYER WILL BUILD
FARTHER INTO THE WARM NOSE ABOVE 850MB TODAY UNDER SUNNY SKIES. A
CHECK BACK TO MODEL FCSTS YESTERDAY SHOWED THE 18Z NAM AND 12Z GFS
WERE 3C TOO LOW WITH THE OBSERVED 00Z KMPX SOUNDING 850MB TEMP OF
23C. IF MIXED LAYER BUILDS TO AT LEAST 800MB...FCST SOUNDINGS
SUGGEST HIGHS SHOULD REACH 90F IN MOST AREAS OF THE W HALF OF UPPER
MI. CAN TACK ON A FEW MORE DEGREES IN THE AREAS THAT DOWNSLOPE WITH
A SSW/SW WIND. SINCE MOS GUIDANCE HAS BEEN SO INSISTENT ON NOT
WARMING SFC TEMPS UP THAT MUCH...WILL TAKE A SLIGHTLY CONSERVATIVE
APPROACH WITH TEMPS. STILL...PLAN TO INDICATE 90F OF JUST ABOVE IN
THE FAVORED DOWNSLOPE AREAS FROM MARQUETTE W WITH MID/UPPER 80S THE
RULE ACROSS THE REST OF THE W HALF OF THE FCST AREA. ONE THING THAT
COULD THROW OFF THE FCST A BIT IS THE CI SPREADING THRU THE ERN
DAKOTAS INTO SW MN. IF THIS CI HOLDS TOGETHER AND SPREADS OVER THE
AREA THIS AFTN...TEMPS MAY END UP SEVERAL DEGREES BLO EXPECTATIONS.
TO THE E...SW FLOW OFF LAKE MICHIGAN WILL OBVIOUSLY KEEP AREAS NEAR
THE WATER MUCH COOLER (LWR 60S) AND WILL ALSO SUPPRESS MIXING
HEIGHTS ELSEWHERE OVER THE E...RESULTING IN TEMPS PROBABLY NOT
EXCEEDING 80F THERE. DEPTH OF THE MIXED LAYER WILL ALSO AFFECT SFC
DWPTS WITH POTENTIAL FOR READINGS TO FALL WELL DOWN INTO THE 30S
GIVEN DRY AIR AVBL TO MIX DOWN. AS WITH TEMPS...WILL TAKE A SLIGHTLY
MORE CONSERVATIVE APPROACH...DROPPING DWPTS TO AROUND 40F. MIXING
HEIGHT WILL ALSO GOVERN HOW WINDY IT BECOMES TODAY. 850MB WINDS OF
40-50KT THIS AFTN IS A CONCERN FOR ADVY CRITERIA GUSTS BEING
ATTAINED. FOR NOW...WILL CONTINUE A GENERAL 20-30MPH SUSTAINED WIND
WITH GUSTS INTO THE LOWER 40S AS IT OFTEN SEEMS WINDS DONT GET AS
HIGH AS SUGGESTED UNDER WARM SW FLOW. WITH THE UNSEASONABLE
WARMTH...LOW RH AND STRONG/GUSTY WINDS...RED FLAG WARNING APPEARS TO
BE IN GOOD SHAPE TODAY.
TONIGHT/THU...MID/UPPER TROF OVER SW CANADA WILL PROGRESS TO
ONTARIO/UPPER LAKES BY 00Z FRI. MODELS ARE IN GOOD AGREEMENT SHOWING
ASSOCIATED COLD FRONT REACHING WRN UPPER MI AROUND 12Z THU. WITH
LATE ARRIVAL OF FRONT...IT WILL BE A MILD NIGHT TONIGHT. LEANED
TOWARD THE WARMER NAM MOS GUIDANCE WITH MINS SETTLING INTO THE UPPER
50S. WHERE DOWNSLOPING SW WINDS PERSIST ALL NIGHT...TEMPS MAY NOT
FALL BLO 60F. COOLEST READINGS WILL BE NEAR LAKE MI AROUND KISQ
(UPPER 40S) AND THE FAR W NEAR LAKE SUPERIOR (UPPER 40S ALSO) AS
WINDS WILL SHIFT NW OFF THE LAKE JUST BEFORE 12Z. ALONG THE
FRONT...NAM/GFS INDICATE CAPE OF A FEW HUNDRED J/KG FOR PARCELS
LIFTED FROM ROUGHLY AROUND 5KFT. WITH WEAK DEEP LAYER FORCING....
EXPECT SOME -SHRA/TSRA ACTIVITY ALONG/JUST BEHIND FRONT. FORCING AND
ESPECIALLY INSTABILITY DIMINISH HEADING E THU...SO BEST OPPORTUNITY
OF PCPN SHOULD BE OVER THE W VERY LATE TONIGHT/THU MORNING. COMPARED
TO TODAY...TEMPS WILL TURN MUCH COOLER NEAR LAKE SUPERIOR AFTER
FROPA THU. OTHERWISE...WITH FRONT ARRIVING OVER THE SCNTRL FCST AREA
EARLY/MID AFTN THU...HIGHS WILL STILL REACH WELL INTO THE 70S THERE.
THU NIGHT AND FRI...FLOW WILL BECOME MORE ZONAL WITH THE UPPER LAKES
ON THE SRN FRINGE OF A BROAD TROF OVER THE E HALF OF CANADA. UNDER
THE WRLY FLOW...DRIER AIR WILL MOVE OVER THE AREA WITH PRECIPITABLE
WATER VALUES FALLING TO 0.3 INCHES BY 12Z FRI OR ABOUT 40 PERCENT OF
NORMAL. WITH THE DRY AIR/CLEARING SKIES AND SFC HIGH PRES SETTLING
OVER THE UPPER LAKES ALLOWING WINDS TO BECOME LIGHT/CALM...IT WILL
BE A COOL NIGHT INLAND THU NIGHT...ESPECIALLY OVER THE WEST HALF OF
UPPER MI. INHERITED FCST LOOKED ON TRACK WITH INLAND LOWS CLOSE TO
FREEZING WITH A MENTION OF FROST. LOOK LIKE A SUNNY DAY FRI WITH DRY
AIR LINGERING OVER THE AREA. EXPECT HIGHS IN THE 50S/60S...COOLEST
NEAR THE GREAT LAKES AS LAKE BREEZES DEVELOP. MIXING INTO DRIER AIR
ALOFT MAY DROP DEWPOINTS INTO THE 20S INLAND...WHICH RESULTS IN
ANOTHER 20-25 PERCENT RH MINIMUM DAY.
FRI NIGHT/SAT...WEAK SHORTWAVE WILL TRACK E ACROSS ONTARIO JUST N OF
LAKE SUPERIOR. NAM AND ESPECIALLY THE 00Z ECMWF SHOW PCPN ACROSS
UPPER MI WITH THIS SYSTEM. FOR NOW...WILL MAINTAIN GOING DRY FCST
FRI NIGHT/SAT SINCE GFS AND GLOBAL GEM DONT INDICATE ANY PCPN. WILL
BE SOMETHING TO MONITOR FOR LATER FCSTS.
&&
.AVIATION (FOR THE 18Z TAF ISSUANCE)...
VFR CONDITIONS SHOULD BE THE RULE THROUGH MUCH OF TONIGHT AT BOTH
TAF SITES AS UPPER MI REMAINS IN THE DRY WARM SECTOR OF A LOW IN THE
DAKOTAS. THIS WARM SECTOR IS FILLED WITH GUSTY WINDS...HOWEVER...AND
THESE SHOULD PERSIST AT LEAST INTO THE EVENING. ONCE TEMPERATURES
BEGIN TO COOL WITH THE SETTING OF THE SUN...LOW LEVEL WIND SHEAR
WILL REDEVELOP AT BOTH SITES BY LATE EVENING. VERY LATE TONIGHT INTO
TOMORROW MORNING...THE COLD FRONT ASSOCIATED WITH THE LOW IS
EXPECTED TO CROSS THE TAF SITES. SOME SHOWERS SHOULD IMMEDIATELY
FOLLOW BEHIND THE FRONT...WITH VIS AND CIG POSSIBLY GOING DOWN TO
MVFR. ONLY INCLUDED IT AS A TEMPO GROUP FOR THE MOMENT. LLWS WILL
END AS THE FRONT APPROACHES. EXPECT SOME GUSTY WINDS TO PERSIST AT
KCMX TOMORROW AS WINDS GO WEST DUE TO THE FAVORED FUNNELING FLOW
DIRECTION...BUT AT KSAW THE GUSTS WILL END WITH A WEAKER PRESSURE
GRADIENT.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
WARM FRONT LIFTS ACROSS THE LAKE TODAY. AFTER FROPA EXPECT EXTREMELY
STABLE CONDITIONS TO DEVELOP ON THE LAKE. SO...DESPITE 925MB WINDS
OF 40 KTS...EXPECT SOUTH WINDS OF 15-25 THIS AFTN WITH A FEW GUSTS
TO 30 KTS. COLD FRONT SHIFTS ACROSS LATE TONIGHT WITH A WIND SHIFT
FM SW TO NW. GUSTS TO 25 KTS POSSIBLE THU IN THE WAKE OF FRONT.
OTHERWISE...WINDS REMAIN BLO SMALL CRAFT CRITERIA THROUGH SAT AS
HIGH PRES BUILDS ACROSS THE LAKES.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
RED FLAG WARNING UNTIL 10 PM EDT /9 PM CDT/ TODAY FOR
MIZ001>013-084-085.
WIND ADVISORY UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING FOR
MIZ002>007-009>011-084.
LAKE SUPERIOR...NONE.
LAKE MICHIGAN...NONE.
&&
UPDATE...AJ
SYNOPSIS/DISCUSSION...ROLFSON
AVIATION...AJ
MARINE...JLAHazardous weather outlook, May 20, 8:48 AM EST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
948 AM EDT WED MAY 20 2009
MIZ001>007-009>011-084-211200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-SOUTHERN HOUGHTON-
948 AM EDT WED MAY 20 2009 /848 AM CDT WED MAY 20 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO GUST TO 40 TO 50 MPH
THROUGH LATE EVENING.
THE STRONG WINDS ALONG WITH UNSEASONABLY WARM TEMPERATURES INTO
THE 80S AND LOW HUMIDITIES WILL ELEVATE THE RISK OF WILDFIRES
TODAY.
THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS WESTERN UPPER
MICHIGAN. LIGHTNING AND BRIEF HEAVY RAIN WILL BE THE MAIN HAZARDS
IF STORMS OCCUR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY MORNING OVER
THE WEST HALF OF UPPER MICHIGAN...THEN OVER ALL AREAS ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ012-013-085-211200-
MENOMINEE-DELTA-NORTHERN SCHOOLCRAFT-
948 AM EDT WED MAY 20 2009 /848 AM CDT WED MAY 20 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO GUST TO 40 TO 50 MPH
THROUGH LATE EVENING...MAINLY AWAY FROM LAKE MICHIGAN.
THE STRONG WINDS ALONG WITH UNSEASONABLY WARM TEMPERATURES INTO
THE 80S AND LOW HUMIDITIES WILL ELEVATE THE RISK OF WILDFIRES
TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY MORNING OVER
THE WEST HALF OF UPPER MICHIGAN...THEN OVER ALL AREAS ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ014-211200-
SOUTHERN SCHOOLCRAFT-
948 AM EDT WED MAY 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO GUST TO 40 MPH TODAY.
THE STRONG WINDS ALONG WITH UNSEASONABLY WARM TEMPERATURES INTO
THE 80S AND LOW HUMIDITIES WILL ELEVATE THE RISK OF WILDFIRES
TODAY...MAINLY AWAY FROM LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY MORNING OVER
THE WEST HALF OF UPPER MICHIGAN...THEN OVER ALL AREAS ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-211200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
948 AM EDT WED MAY 20 2009 /848 AM CDT WED MAY 20 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
EXPECT SOUTHERLY GALE FORCE GUSTS TODAY FROM SAXON HARBOR TO
ONTONAGON AND FROM THE HURON ISLANDS TO WHITEFISH POINT.
THUNDERSTORMS ARE POSSIBLE OVERNIGHT...MAINLY OVER WESTERN LAKE
SUPERIOR. LIGHTNING AND BRIEF HEAVY RAIN WILL BE THE MAIN HAZARDS
IF STORMS OCCUR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY MORNING...THEN
AGAIN ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-211200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
948 AM EDT WED MAY 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
EXPECT A FEW GALE FORCE GUSTS TO 35 KNOTS BETWEEN FAIRPORT AND
SEUL CHOIX POINT LATE THIS AFTERNOON INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KF
Wildfire, Baraga
- When
- May 20, 2:30 PM EST to May 26, 8:00 AM EST
- Where
- Baraga forecast zone
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The Pinery Wildfire started east of L Anse on the 20th around 3:30pm local time and burned 685 acres before being contained on the 22nd. Human burning of debris and brush in the early afternoon of the 20th, strong southerly winds gusting as high as 50 mph, and very low relative humidity values of 15-25% caused and sustained the wildfire. The wildfire destroyed a mobile home and damaged the Pinery Ski Lake Cross Country Ski Trails and Pinery Cemetery. The fire fighting efforts were led by the Michigan DNR and BIA, which contained the fire on the 22nd and finished mop up on the 26th. The cost of fighting the fire was estimated at near $125,000. The total damage estimate is unknown at this time.
Wildfire, Marquette
- When
- May 20, 4:00 PM EST to May 26, 8:00 AM EST
- Where
- Marquette forecast zone
- Property damage
- $4.0 million
- Reported by
- NWS Employee
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Black River Falls Wildfire started southwest of Ishpeming in Marquette County on the afternoon of the 20th. The wildfire was ignited when a jack pine tree branch split off the main stem from strong southerly winds and fell across a power line. The wildfire burned 811 acres, destroyed 21 residences and 12 other structures. The fire fighting efforts were led by the Michigan DNR. The wildfire was contained on the 22nd and mop up efforts continued into the 26th. The cost for personnel and equipment to fight the wildfire was estimated at near $100,000. The total damage estimate is unknown at this time but presumed to be in the millions of dollars.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Minnesota, May 20, 2009$27,000 · 5 events
- Lightning Strike in New Mexico, May 20 to 24, 2009$25,000 · 1 event
- High Wind in North Dakota, May 20, 2009$20,000 · 56 kt wind · 1 event
- Hail and Damaging Wind in Florida, May 20 to 21, 2009$16,000 · 1 in hail · 5 events
- Waterspouts in South Atlantic Coastal Waters, May 20, 20098 events
- Strong Wind in Minnesota, May 20, 2009$500 · 4 events
- Hail and Damaging Wind in Nebraska, May 20, 20091 in hail · 4 events
- Hail and Damaging Winds in Florida, May 20, 2009$5,000 · 1 in hail · 3 events
- Flooding in Alaska, May 20 to 22, 2009$9,000 · 3 events
- Hail in Florida, May 20, 20090.88 in hail · 2 events
- Hail in Nebraska, May 20, 20090.88 in hail · 2 events
- Strong Wind in Wisconsin, May 20, 2009$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169874, 169876.